West Virginia, 2008

Damaging Wind in West Virginia, July 22, 2008

July 22, 2008 · NWS PBZ · 1 event in 1 county or zone

A slow moving cold front produced scattered severe thunderstorms across eastern Ohio, northern West Virginia, and western Pennsylvania. A weak EF0 tornado touched down in Butler county Pennsylvania in a heavily wooded area with damage to trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A slow moving cold front produced scattered severe thunderstorms across eastern Ohio, northern West Virginia, and western Pennsylvania. A weak EF0 tornado touched down in Butler county Pennsylvania in a heavily wooded area with damage to trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 22, 2:56 AM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 22, 2:56 AM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
356 AM EDT TUE JUL 22 2008

.SYNOPSIS...
A SLOW MOVING COLD FORNT WILL BRINGSHOWERS AND THUNDERSTORMS INTO
WEDNESDAY. HIGH PRESSURE WILL BRING DRIER AND COOLER CONDITIONS
FOR THE LAST HALF OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
CONVECTIVE COMPLEX WORKING EAST TOWARD SOUTHERHN CWA WITH WATCH IN
EFFECT UNTIL 10 AM. SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP
ACROSS REMAINDER OF CWA DURING DAY AS UPPER TROF AND FRONT MOVE
EAST. AS UPPER LOW FORMS AND PIVOTS INTO REGION TONIGHT WENT WITH
LIKELY POPS.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
UPPER LEVEL LOW WILL CROSS THE LOWER GREAT LAKES TUESDAY
WEDNESDAY WITH ANOTHER ROUND OF SHOWRS AND STORMS. HIGH PRESSURE
BUILDS INTO THE REGION THURSDAY FOR DRY AND SEASONABLY COOL
CONDITIONS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
HIGH PRESSURE WILL BRING DRY WEATHER AND COOLER TEMPERATURES
THROUGH FRIDAY. ANOTHER SERIES OF VORTICITY MAXES ROTATE INTO THE
EASTERN LONG WAVE POSITION OVER THE WEEKEND. MODELS IN FAIR
AGREEMENT ON FRONTAL TIMING LATE SATURDAY WITH POSSIBILITY OF
SECONDARY IMPULSE ON SUNDAY. PREVIOUS FORECAST MOSTLY UNCHANGED.

&&

.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
ABUNDANT LOW LEVEL MOISTURE AND LIGHT WINDS WILL ALLOW AREAS OF IFR
FOG AND STRATUS TO FORM EARLY THIS MORNING. CONDITIONS SHOULD
IMPROVE TO VFR BY 15Z.

SHORTWAVE TROUGHS WILL BRING ANOTHER ROUND OF THUNDERSTORMS LATER
TODAY INTO TONIGHT. MVFR/IFR CONDITIONS AND GUSTY WINDS ARE POSSIBLE
IN STORMS.

DRIER CONDITIONS ARE EXPECTED FOR THE LATTER PART OF THE WEEK WITH
PATCHY IFR CONDITIONS IN MORNING FOG WEDNESDAY AND THURSDAY. THE
NEXT SYSTEM WILL APPROACH THE REGION SATURDAY WITH A CHANCE OF
THUNDERSTORMS.
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 22, 3:28 AM EST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
428 AM EDT TUE JUL 22 2008

OHZ039-040-048>050-057>059-068-069-PAZ029-031-032-WVZ001>004-012-
021>023-041-230830-
TUSCARAWAS-CARROLL-COSHOCTON-HARRISON-JEFFERSON OH-MUSKINGUM-
GUERNSEY-BELMONT-NOBLE-MONROE-WASHINGTON-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
428 AM EDT TUE JUL 22 2008

...SEVERE THUNDERSTORM WATCH 723 IN EFFECT UNTIL 10 AM EDT THIS
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A STALLED FRONTAL BOUNDARY WILL BE THE FOCUS FOR THUNDERSTORMS
WHICH MAY BE SEVERE TODAY INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-OHZ041-PAZ007>009-013>016-020>023-030-230830-
GARRETT-COLUMBIANA-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-
JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WESTMORELAND-
428 AM EDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

A STALLED FRONTAL BOUNDARY WILL BE THE FOCUS FOR THUNDERSTORMS
WHICH MAY BE SEVERE TODAY INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 22, 3:13 AM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
413 AM EDT TUE JUL 22 2008

OHZ057>059-068-069-220915-
BELMONT OH-GUERNSEY OH-MONROE OH-MUSKINGUM OH-NOBLE OH-
413 AM EDT TUE JUL 22 2008

...STRONG THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING
COUNTIES...MONROE...NOBLE...MUSKINGUM...BELMONT AND GUERNSEY...

AT 410 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES SOUTH OF EAST
FULTONHAM...MOVING EAST AT 40 MPH. THESE STORMS CONTAIN NEARLY
CONTINUOUS LIGHTNING AND VERY HEAVY RAINFALL...AND MAY PRODUCE WIND
GUSTS TO 40 MPH AND SMALL HAIL.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ALLEDONIA...ANTIOCH...BARKCAMP STATE PARK...BARNESVILLE...BELLE
  VALLEY...BENWOOD...BETHESDA...BLUE ROCK STATE PARK...BRIDGEVILLE...
  BYESVILLE...CALDWELL...CAMERON...CANNELVILLE...CHANDLERSVILLE AND
  CLARINGTON

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM EDT
TUESDAY MORNING FOR EAST CENTRAL OHIO AND SOUTHWEST PENNSYLVANIA AND
NORTHERN WEST VIRGINIA.
Local storm report, Jul 22, 4:30 AM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
530 AM EDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 AM     TSTM WND DMG     3 E CALDWELL            39.75N 81.46W
07/22/2008                   NOBLE              OH   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED TREES AND POWER LINES DOWN EAST
            OF CALDWELL.

&&

The radar

The Pittsburgh radar (KPBZ), 111 km away, was scanning. The volume nearest the first event began at 09:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wetzel

When
July 22, 4:35 AM EST
Where
Wetzel County, 0.87 mi NW of New Martinsville
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
39.660, -80.860

Emergency management reported trees down in New Martinsville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2008Every state in 2008This day in weather historyWarnings in West Virginia, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125408.